NSAID OVERDOSE IN PETS

Dogs and cats that ingest NSAIDs can experience an overdose. As a good rule of thumb, you should never give your pet any medication that has not been prescribed or recommended by your veterinarian. NSAIDs stand for non-steroidal anti-inflammatory medication. Common NSAIDs include Aleve, Advil, ibuprofen, and others. In humans, these can treat pain, inflammation, fever, and general body pain. If your pet is experiencing any clinical signs, your veterinarian will examine your pet and determine if they require any medication. Prescribed medications will come with specific directions and the directions should be closely followed to prevent any overdoses or harm to your pet. Contact your veterinarian if you have any questions about your dosage.

Symptoms of NSAID Poisoning

Symptoms of NSAID poisoning can widely vary. It is important to monitor what your pet eats as well as their surrounding environment. Dogs and cats are curious creatures and want to explore everything, so it is important that you keep their environment safe. NSAID poisoning can result from your dog or cat getting into the medicine cabinet or you administering them human medication not knowing it is harmful. NSAID poisoning can exhibit the following symptoms:

  • Vomiting
  • Diarrhea
  • Black-tarry stool
  • Abdominal pain
  • Lack of appetite
  • Increased thirst and urination
  • Seizures

Pets of all sizes, health histories, and age can be affected by NSAID overdoses. Toxic amounts of NSAID ingestion can result in acute kidney failure and sever gastric ulceration in dogs and cats.

NSAID Overdose Treatment

If you think your pet is experiencing an overdose from NSAIDs, it is best to call Pet Poison Helpline and get your pet to the vet clinic immediately. Do not induce vomiting yourself or at home, as it can be very unsafe and put your pet in more danger. It is important that your pet receives prompt treatment from your vet, who will want to remove as much of the medication from your pet’s system as soon as possible. Activated charcoal can be used to prevent further absorption of the toxins. IV fluids can be used to help protect the kidneys from damage. The prognosis of this condition depends on your pet’s size and the dosage of NSAID ingested. If possible, try to bring a pack of the drug to the clinic so your vet can know how severe the condition is. Contact Pet Poison Helpline at (855) 764-7661 for medical advice if you suspect or can confirm your pet is having an overdose.